MedElevator Войти в исследования
← Поиск публикаций

DOI 10.1016/j.aace.2024.11.002

Медицинская библиотека · AACE clinical case reports · 2024

A Rare Case of Thyrotoxic Periodic Paralysis in a Patient With Concomitant Methimazole-Induced Agranulocytosis.

Wei Kevin S, Lim Alexandra N, Cannon Sophie M

Клинический случайСтатьяПеревод в очереди

Аннотация

BACKGROUND/

OBJECTIVE

Thyrotoxic periodic paralysis (TPP) is a rare condition causing weakness of the lower extremities associated with significant hypokalemia. Likewise, agranulocytosis due to methimazole use is a rare occurrence. We present the first documented case of concomitant TPP and agranulocytosis from methimazole use.

CASE REPORT: A 48-year-old woman presented with sore throat, fevers, odynophagia, and sudden-onset bilateral leg weakness. Methimazole had been started 10 weeks prior for a new diagnosis of Graves' disease. On admission, the patient was febrile, tachycardic, thyrotoxic, and neutropenic. She also experienced near-paralysis of the lower extremities. She was diagnosed with TPP and treated with beta blockade. She was admitted to the intensive care unit and started on broad-spectrum antibiotics, lithium, and propranolol for treatment of septic shock and hyperthyroidism, respectively. Given persistent hypokalemia despite 2 days of therapy, she was also diagnosed with refeeding syndrome.

DISCUSSION: TPP is a rare entity, though it should be considered on the differential for any thyrotoxic patient presenting with sudden weakness. If the associated hypokalemia does not begin to normalize within 48 h of beta blockade, other etiologies should be investigated. Lastly, alternative treatments such as lithium may be used to control hyperthyroidism in patients with methimazole-induced agranulocytosis.

CONCLUSION

While methimazole-induced agranulocytosis and thyrotoxic periodic paralysis are independently rare diagnoses, the combination of the 2 is exceedingly rare, and our case represents the first documented case in the literature reflecting a patient suffering from both syndromes.

Для цитирования: Wei Kevin S, Lim Alexandra N, Cannon Sophie M. A Rare Case of Thyrotoxic Periodic Paralysis in a Patient With Concomitant Methimazole-Induced Agranulocytosis.. AACE clinical case reports. 2024. DOI: 10.1016/j.aace.2024.11.002.
Подготовка и перевод публикации
Обработка статьи · этапы, ошибки и управление
Загрузка состояния…

История · было → стало

Состояние обновляется каждые 5 секунд, пока блок открыт. Процент показывается только там, где известен объём работы. Пауза останавливает продолжение этапа; текущий запрос к источнику может завершиться.

Тип публикации указан по данным источника. Уровень доказательности автоматически не присваивается.